Format

Send to

Choose Destination
Drugs. 1984 Oct;28 Suppl 1:66-76.

Ventricular arrhythmias in patients with myocardial infarction and ischaemia. Relationship to serum potassium and magnesium.

Abstract

Alterations in serum electrolytes may frequently accompany ischaemic heart disease. Many of these patients are hypertensive and receive diuretic therapy which results in chronic lowering of serum potassium and magnesium. In addition, acute catecholamine-induced shifts of potassium into cells may also occur in the setting of acute myocardial ischaemia. An association between low serum potassium concentrations and ventricular arrhythmias has been observed by a number of investigators in patients with acute myocardial infarction. The increased frequency of ventricular fibrillation with low serum potassium concentrations is particularly relevant as this arrhythmia is associated with poor prognosis, even in the setting of a coronary care unit. Ventricular fibrillation also occurs with increased frequency in patients with angina who have low serum potassium levels. The possibility that low serum potassium concentrations may be a risk factor in the increased incidence of sudden death in such patients should be considered. Diuretic-induced magnesium deficiency may be yet another factor favouring the emergence of ventricular arrhythmias in patients with ischaemic heart disease. While such electrolyte disturbances do not account for all of the ventricular irritability seen in patients with ischaemic heart disease, they represent easily identifiable and treatable risk factors. Primary prevention of these electrolyte disturbances in patients at risk for coronary ischaemia is recommended.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center